Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Billings, MT

June 28, 2016Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 28, 2016, 5:29 PM MDT for Carter County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2016, 5:29 PM MDT (23:29 UTC)
Expired
Jun 28, 2016, 6:08 PM MDT
In force
39 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Carter County, MT

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 28, 3:23 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Billings MT
323 PM MDT TUE JUN 28 2016

.SHORT TERM...valid for Wed and Thu...

Shortwave which produced isolated light showers/tstms this morning
in our west/central parts has moved into eastern MT. There are
some very unorganized light showers in our southeast currently,
and although an isolated strong storm cannot be ruled invof Powder
River/Carter Counties over the next few hours, there has been
quite a bit of cloud cover and CIN in this area and a strong storm
appears less and less likely. Latest high res models also keep
strongest storms to our southeast.

Area of subsidence has put a clamp on any convection in our west
since this morning but we are starting to see development over the
Belts and Beartooths. Upper and low level forcing will increase
this evening as PV/jet max drops out of Canada and easterly low
level jet strengthens. This should translate to an increase in
shower and thunderstorm activity this evening and thru the
overnight hours. Area of lifted indices to near -2C may support
small hail from Billings eastward, and with pwats near an inch
some locally heavy rain is possible as well. Have expanded pops a
bit tonight to cover this potential.

Some activity could linger into the morning in our east, otherwise
we should see a reinforcement of NE winds and some stabilization
across our northeast parts thru the day on Wednesday. Next weak
area of PV will move in from the west by afternoon bringing our
next chance of showers and tstms, especially over our western and
southern mountains/foothills. Locally heavy rain and small hail
are possible but do not see enough forcing or instability for a
significant severe risk.

A similar story is in store for Thursday as another weak shortwave
comes off the Pacific and interacts with a relatively moist and
unstable airmass courtesy of persistent easterly boundary layer
flow. Capping could again be an issue in our east so will keep
highest pops in the west. Should also be noted that isolated low
level jet convection is a possibility both Wednesday and Thursday
nights.

Temps the next two days will remain above normal but not in an
extreme sense. Expect highs in the 80s to lower 90s.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Friday, upper-level ridging begins to flatten in response to
various weak shortwaves moving into the area. This means the
forecast will generally remain unsettled, especially along the
high terrain where upper-level forcing will be sufficient to
generate showers and thunderstorms Fri-Sun. No significant air
mass changes anticipated through the period with the low pressure
track well north of our area until early next week. Although,
model consensus is not close enough at this time to be confident
in any significant cool down. Expect upper 80s to 90s through
Monday. Walsh

&&

.AVIATION...

Isolated showers and thunderstorms ongoing across much of south
central Montana. Biggest threat from these storms will be wind
shifts with brief bouts of MVFR VIS possible in the rain shafts.
Aside from that, VFR conditions expected through the period with
winds mainly out of the east/northeast. Walsh

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 060/087 061/088 061/090 060/090 060/090 059/087 057/087
    22/T    22/T    22/T    22/T    22/W    12/T    22/W
LVM 052/088 053/086 050/088 050/088 049/087 048/083 046/085
    23/T    33/T    22/T    23/T    32/T    22/T    22/T
HDN 057/090 058/089 058/090 057/091 057/091 056/089 053/088
    32/T    22/T    22/T    23/T    32/W    12/T    22/W
MLS 061/088 061/086 061/088 062/089 061/091 060/088 058/088
    32/T    22/T    22/T    22/T    33/T    22/T    22/W
4BQ 060/089 060/086 060/088 060/091 060/093 059/091 057/091
    32/T    22/T    23/T    32/T    22/T    22/T    22/W
BHK 058/085 056/081 055/084 057/087 058/088 058/087 055/085
    23/T    22/T    22/T    32/T    33/T    22/T    22/T
SHR 055/087 056/086 054/088 054/090 054/092 054/089 052/090
    23/T    32/T    22/T    22/T    22/W    12/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 28, 2:57 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT TUE JUN 28 2016

MTZ028>042-056>058-063>068-WYZ098-099-291100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
257 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 5:02 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
502 PM MDT TUE JUN 28 2016

MTZ032-033-037-290000-
CARTER MT-FALLON MT-CUSTER MT-
502 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTHWEST OF EKALAKA...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA...MILL IRON...WILLARD...
WEBSTER AND MEDICINE ROCKS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4598 10514 4623 10508 4620 10405 4560 10404
TIME...MOT...LOC 2301Z 288DEG 32KT 4608 10494

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:02 PM MDTSpecial Weather StatementBYZCarter58 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.